A 72-year-old male with heart failure was admitted to our hospital. Treatment with dabigatran (220 mg per day) was initiated because of atrial fibrillation. On the third day, the patient developed left-sided hemiparesis and dysarthria at 4.5 hr after the last dose of dabigatran. The activated partial thromboplastin time (APTT) was 39.1 sec, and the NIHSS (NIH Stroke Scale) was 11. An intravenous infusion of rt-PA was administered at 160 min after the onset of hemiparesis (at 7 hr after the last dose of dabigatran). Although diffusion weighted MRI revealed a minor infarction in the right lower frontal gyrus, the patient was discharged without hemorrhage (NIHSS 0), and the score on the modified Rankin scale assessed 3 months later was 0. The outcomes have been good in 8 out of 9 reported cases, including the present case; the remaining severe case developed complicating intracranial hemorrhage. Thrombolytic therapy could be safe, if it is performed more than 7 hr after the last dose of dabigatran and the APTT is less than 40 sec.
ASJC Scopus subject areas